Alabama, 2025

Tornado in Alabama, January 5, 2025

January 5, 2025 · NWS BMX · 1 event in 1 county or zone

A line of thunderstorms moved into western Alabama during the evening hours of January 5. Although instability values were limited and little lightning existed within the line, wind shear values were favorable for tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms moved into western Alabama during the evening hours of January 5. Although instability values were limited and little lightning existed within the line, wind shear values were favorable for tornadoes. One storm within the line produced a low-end EF1 tornado that impacted parts of Pickens County around 9 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 5, 7:22 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 5, 7:22 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
722 PM CST Sun Jan 5 2025

...New SHORT TERM...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 720 PM CST SUN JAN 5 2025

Our portion of the Eastern CONUS storm system is now moving across
Mississippi & the Tennessee Valley, making its way eastward at
about 40 mph. A narrow warm sector characterized by dewpoints in
the low 60s runs along the band of thunderstorms and is only a
county or two wide at the northern end currently near Columbus,
MS where mesoanalysis depicts ~250 J/kg SBCAPE. Eff. bulk shear is
very high, generally 50-60 kts, and 0-1 km SRH is 300-600 m2/s2.
All things considered, this a typical HSLC setup, and we'll mostly
be concerned with bowing segments where comma-like features
establish. It's here such that a more line-normal orientation of
0-3 km shear vectors typically reside and mesovortex tornadoes can
quickly form. However, limited CAPE and lack of activity to our
west currently suggests the severe threat is low, and it was too
low for issuance of a tornado watch. Nonetheless, there has been
at least two semi-discrete supercells ahead of the line in
southern MS, and one more surface-based storm has now just
produced a tornado just east of Jackson, MS per KDGX RADAR. We'll
be watching the system closely, but expect continued weakening,
especially toward the I-65 corridor.

Outside of the limited severe threat, you'll notice gusty winds
tonight. A Wind Advisory remains in place through the short-term
with gusts as high as 35 mph, perhaps 40 mph in higher terrain.
After frontal passage (FROPA), winds will quickly veer to a
westerly and northwesterly direction tomorrow with prominent cold
advection into the region. Temperatures are forecast to plummet
into the 30s from early to mid morning, with little
recovery/warming during the afternoon. In fact, the upper-low
swinging through the Ohio/Tennessee Valleys will interact with
lingering low-level moisture throughout the morning and afternoon
hours. This will result in much of Central Alabama seeing light
rain or drizzle, and a transition to light snow showers or
flurries. No accumulation or impact is expected, but happy snow
observing nonetheless.

40/Sizemore

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 1213 PM CST SUN JAN 5 2025

- Prolonged period of cold weather in store this week.
- Potential for winter weather across Central Alabama towards the
  end of the work week

The long term forecast opens up with an upper level trough moving
off to our east as quasi-zonal flow becomes established through
the middle of the week. At the surface, high pressure will usher
much colder air into Central Alabama. Low temperatures will fall
below freezing daily through the remainder of the week with most
seeing temps in the mid 20s. Our coldest start will come Thursday
morning when the majority of the CWA has a medium to high chance
of falling below 20F.

While we are focused on the cold, a coastal low will be developing
across the Western Gulf and eventually working its way across the
northern Gulf coast by the end of the work week. This feature will
lead to a gradual increase in moisture with PWATs climbing back
to around 1". Meanwhile, a stout upper trough will dig south
towards the Baja coast, where it will meander for a few days.
Several bouts of H5 vorticity will eject ahead, providing ample
lift across the region. Didn't alter much from the previous
forecast when it comes to the mention of winter precip. As rain
chances increase Thursday night into Friday morning, we will
likely see more of a wintry mix as temps warm up as the coastal
low inches closer. Our northern tier of counties may see only snow
as temps will be slightly cooler. Recent guidance has increase
our probability for snow across Central AL (20-60% chance). On the
other hand, our freezing rain probs have trended down slightly.
At this point, it is difficult to lock in on a solution. We will
continue to monitor the trends over the coming days. By Saturday,
any linger precip will fall as rain as temps should climb above
freezing. Drier air then filters into the area over the course of
the weekend.

95/Castillo

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CST SUN JAN 5 2025

A challenging TAF period is upon us across Central Alabama tonight
due to a storm system impacting much of the eastern CONUS. At this
time, obs depict MVFR/IFR cigs at northern terminals (all but
MGM) with southeasterly winds 10-15 kts with higher gusts
(generally ~25 kts). Some wet runways are in the mix due to
scattered showers as well. These conditions will continue over the
next few hours.

Thereafter, a line of weakening thunderstorms is forecast to move
west-to-east across the area. Rain will be heavier at times, and
thunder will be possible at BHM/TCL/EET with brief reduction in
visibility. This line will continue east with clearing behind a
cold front, and a wind shift should be evident in TAFs as FROPA
occurs.

Conditions tomorrow morning should improve from a vis and rain
perspective. However, MVFR cigs will stick around through the
afternoon with northwesterly winds at 10-15 kts gusting ~25 kts.
Additionally, drizzle or light snow showers will be possible early
to late morning across the northern terminals. No major issues
are expected, though it should be noted (I've used -RASN TEMPOs
at northern terminals).

40/Sizemore

&&

.FIRE WEATHER...

A warm front will lift through the region today, bringing increased
moisture and rain chances ahead of a cold front on Monday. Breezy
conditions are in store this afternoon through Monday evening with
gusts up to 35 MPH at times. Much drier air(RHs around 30%) and
colder temperatures are in store through much of the work week.
However, winds will be light enough to negate fire weather concerns.
Moisture begins to return to the area Friday, which may provide us a
shot of wintry precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     36  38  23  42 / 100  20   0   0
Anniston    36  40  24  42 / 100  20   0   0
Birmingham  34  36  25  40 / 100  20   0   0
Tuscaloosa  35  36  24  42 / 100  10   0   0
Calera      34  37  25  42 / 100  20   0   0
Auburn      40  48  25  44 /  90  30   0   0
Montgomery  38  44  26  45 /  90  10   0   0
Troy        41  49  25  45 /  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST Monday for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...40/Sizemore
LONG TERM....95/Castillo
AVIATION...40/Sizemore
Hazardous weather outlook, Jan 5, 3:40 AM CST, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CST Sun Jan 5 2025

ALZ011>015-017>050-061245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CST Sun Jan 5 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a low risk (1 out of 5) of strong to severe storms Sunday
night between 8 PM and 2 AM for locations generally west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There's the potential for winter weather Thursday night through
Friday for portions of Central Alabama. Details including locations
and accumulation amounts remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Sunday night and again Thursday night into Friday.

In the hours before

Special weather statement, Jan 5, 7:27 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 PM CST Sun Jan 5 2025

ALZ011-012-060215-
Marion AL-Lamar AL-
727 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT MARION AND NORTHERN LAMAR
COUNTIES THROUGH 815 PM CST...

At 727 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 8 miles east of Aberdeen.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Guin, Hackleburg, Brilliant,
Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Twin, Henson Springs, Rankin Fite Airport, and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8817 3431 8777 3392 8780 3392 8795
      3378 8795 3374 8825
TIME...MOT...LOC 0127Z 252DEG 38KT 3422 8829 3378 8841

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jan 5, 8:05 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
805 PM CST Sun Jan 5 2025

ALZ012-013-022-060300-
Fayette AL-Pickens AL-Lamar AL-
805 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES THROUGH 900 PM CST...

At 805 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Brooksville. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Gordo, Reform, Millport, Carrollton, Pickensville, Kennedy,
Belk, Ethelsville, Ashcraft Corner, Bevill Lock And Dam, Crossville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Lubbub, and
Hightogy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3373 8825 3379 8787 3325 8784 3320 8831
TIME...MOT...LOC 0205Z 241DEG 40KT 3369 8827 3319 8855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

89^GSatterwhite
Special weather statement, Jan 5, 8:15 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 PM CST Sun Jan 5 2025

ALZ011-060245-
Marion AL-
815 PM CST Sun Jan 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 845 PM CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Guin, or 7 miles southeast of Hamilton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Pearces Mill, Marion County
Public Lake, Piney Grove, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 8764 3393 8795 3402 8795 3402 8799
      3405 8799 3405 8801 3410 8803 3421 8763
TIME...MOT...LOC 0215Z 250DEG 38KT 3405 8791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Columbus AFB radar (KGWX), 69 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pickens

When
January 5, 8:53 PM CST to 9:02 PM CST
Where
Pickens County, 4.44 mi WNW of Carrollton to 0.54 mi SSW of Owens
Rating
EF1
Path length
6.94 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.294, -88.171

NWS meteorologists conducted a storm survey on January 6 that|revealed an EF1 tornado that impacted parts of Pickens County the|previous evening. The tornado began over an inaccessible area|southeast of Zach Simon Road and moved east-northeastward for|nearly seven miles. Along County Road 7, a house had metal|roofing removed, and several pine and cedar trees were downed or|had limbs broken off. The tornado was at its widest and strongest|point along Pine Grove Road, where numerous trees were downed,|including a stand of pine trees along the road of which|approximately 15-20 trunks were snapped. Power lines were downed|by falling trees. A couple uprooted pine trees fell onto a garage|and the adjacent house sustained partial roof loss. More trees|were uprooted and limbs were snapped as the tornado moved across|a farm along McDaniel Road. The path became more narrow along|McShane Road/Phoenix Avenue, where several trees were downed on|both sides of the road in a 125 yard-wide swath. Along County|Road 12, a few more trees and limbs were downed, and a small|wooden power pole was snapped, causing the power lines to fall.|Along Highway 17 near Herbert Windle Road, a couple trees were|downed near a house and across the highway several cedar limbs|were downed near another house. The tornado is estimated to have|ended at this point.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222429.